Thunderstorm Wind, Fauquier
- When
- May 18, 5:35 PM EST
- Where
- Fauquier County, 1.28 mi WNW of Camp Goattge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.580, -77.570
An apple tree was uprooted by strong winds.
A weak warm front was located across central Maryland southward along the Potomac River during the afternoon hours of May 18th. Enough instability and wind shear was present for thunderstorms to develop near and along this boundary, and one became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A weak warm front was located across central Maryland southward along the Potomac River during the afternoon hours of May 18th. Enough instability and wind shear was present for thunderstorms to develop near and along this boundary, and one became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 18, 1:59 PM EST, 3 hours 36 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 259 PM EDT Sat May 18 2019 .SYNOPSIS... A developing warm front just southwest of the Potomac River will lift north tonight into Sunday. A cold front will approach from the Ohio Valley Sunday night and cross the region Monday. High pressure will return for the middle of next week. && .NEAR TERM /THROUGH TONIGHT/... A weak warm front is located just southwest of the banks of the Potomac River on the Virginia side. It is expected to remain there the remainder of this afternoon before moving north tonight and Sunday. A few showers have recently developed over Shenandoah County in Virginia and Hardy County in West Virginia, but have quickly dissipated in the last several minutes. One thing to note is that these showers developed about 3 hours earlier than showers yesterday afternoon in our CWA. Another thing to note is that we are a few degrees warmer than this time yesterday and we have about 500 to 1000 J/kg more CAPE farther to the north and northeast than yesterday. All of these factors make for a sense to watch for any developing showers and thunderstorms along or southwest of this warm front. Any thunderstorms could feed off of this additional CAPE and dewpoint temperatures in the lower to middle 60s. The convective models keep most thunderstorm activity out of northeast Maryland, while there is a hint of showers and thunderstorms to develop over central Maryland and propagate southeastward with the northwest flow aloft toward the D.C. area by late this afternoon and early evening. Again, the timing on most of the heavier showers and thunderstorm activity seems to be between 4pm and 8pm. Temperatures to the northeast of the warm front will be in the upper 70s to near 80 while areas in the warm sector will continue to experience a warming trend into the middle to upper 80s. Showers and any thunderstorms should diminish or dissipate tonight with lows dropping down into the 60s. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... The warm front is forecast to move northward Sunday. This will place most of our region in the warm sector leading to areawide daytime temperatures rising up into the upper 80s with some areas near Charlottesville and Fredericksburg possibly reaching the 90 degree mark. As the front moves northward, the rising temperatures will allow for the formation of convective showers and thunderstorms on Sunday. SPC has been placed our region along the Mason-Dixon region and eastern West Virginia Panhandle in a Slight Risk for severe thunderstorms, while much of the remainder of our region is in a Marginal Risk for severe weather due to moist conditions combining with temperatures trending up into the upper 80s for most region. They deem the main threat for Sunday to be damaging winds with an isolated hail threat. I highlighted the main threat period for storm development as being after 18Z as most CAMS/model kick off storms around that period. These storms will be mainly fueled by daytime heating and as the sun goes down Sunday evening the threat for thunderstorm development should start to decrease. && .LONG TERM /TUESDAY THROUGH SATURDAY/... High pressure builds in on Tuesday, in the wake of the aforementioned cold front. Light northwesterly to northerly flow will setup temperatures around average for the day, with highs into the low to mid 70s under clear skies. High pressure will push south and east into Wednesday/Thursday. So temperatures will be on the rise. In the upper levels, a ridge builds over the region. For the rest of the week, any rain chances will come from weak impulses of the upper-level energy riding around the periphery of the upper ridge. Thunderstorms will be possible each afternoon, especially in northern portions of the CWA. For now, those chances remain low in the long term, as no model really shows a consistent signal for rain. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... VFR conditions are expected for all terminals. Some brief MVFR/IFR restrictions will be possible over the next two to three hours at MRB and CHO terminals due to showers and thunderstorms that potentially form. Confidence remains low on where the impacts will occur. A warm front will move north Sunday creating the potential for the formation of showers and thunderstorms. VFR conditions are expected for the most part Sunday except for areas impacted by storms. VFR conditions should prevail for the week ahead. There are outside chances for a shower or thunderstorm Wednesday through the end of the week, but its too soon to determine whether there will be any associated flight restrictions. && .MARINE... A warm front will slowly lift northward later tonight into Sunday. Winds have the potential to reach Small Craft Advisory levels Sunday afternoon and into Monday morning. A cold front will drop southeast across the waters Monday. Mixed potential increases substantially along with instability just prior to frontal passage. There will be a chance of showers/thunderstorms in this zone as well. Believe that model guidance is picking up on gust potential within thunderstorms, suggesting that Marine Warnings may be required. If not, then a Small Craft Advisory may be necessary to cover the wind threat. Northwest will continue into Tuesday. Mixing may be preferred during the day on Tuesday, suggesting that Small Craft Advisories will be possible. Winds will decrease by Tuesday night-Wednesday as high pressure settles overhead. Sub-SCA winds expected for the rest of the long term period. && .TIDES/COASTAL FLOODING... Water levels will remain elevated with most points reaching action stage for the high tide cycle later tonight into Sunday morning. Annapolis may hit minor flood stage Sunday morning with multiple points forecast to reach minor flood stage Monday morning at this time due to the formation of a southerly flow. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...KLW NEAR TERM...KLW SHORT TERM...KLW LONG TERM...CJL AVIATION...KLW/CJL MARINE...KLW/CJL TIDES/COASTAL FLOODING...KLW
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 229 PM EDT Sat May 18 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-191830- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 229 PM EDT Sat May 18 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-191830- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 229 PM EDT Sat May 18 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a slight risk for severe thunderstorms Sunday afternoon and early Sunday evening for western, central and parts of northeast Maryland, portions of eastern West Virginia, and far northern parts of Virginia. Thunderstorms will be capable of producing damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
544 PM EDT SAT MAY 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL 2 SE CLEAR SPRING 39.64N 77.89W
05/18/2019 M1.00 INCH WASHINGTON MD TRAINED SPOTTER
TREE BRANCHES DOWN TOO
&&
EVENT NUMBER LWX1904375
LFRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
603 PM EDT SAT MAY 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 1 SE CLEAR SPRING 39.65N 77.92W
05/18/2019 E0.75 INCH WASHINGTON MD PUBLIC
&&
EVENT NUMBER LWX1904376
ADSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
607 PM EDT SAT MAY 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL CLEAR SPRING 39.66N 77.93W
05/18/2019 E1.00 INCH WASHINGTON MD TRAINED SPOTTER
HAIL RANGING FROM PEA TO QUARTER SIZE
&&
EVENT NUMBER LWX1904377
ADSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
608 PM EDT SAT MAY 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND DMG CLEAR SPRING 39.66N 77.93W
05/18/2019 WASHINGTON MD TRAINED SPOTTER
THREE REPORTS OF TREES AND/OR WIRES DOWN IN THE CLEAR
SPRING AREA
&&
EVENT NUMBER LWX1904378
ADSThe Sterling radar (KLWX), 45 km away, was scanning. The volume nearest the first event began at 22:34 UTC.
2 thunderstorm wind. Local standard time, as filed.
An apple tree was uprooted by strong winds.
Numerous trees were blown down along Brent Town Road between Courthouse Road and MCB3.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825909, 825910.